Free
Correspondence  |   December 2001
Ropivacaine Neurotoxicity: A Stab in the Back?
Author Affiliations & Notes
  • Sugantha Ganapathy, F.R.C.A., F.R.C.P.C.
    *
  • *University of Western Ontario, London, Ontario, Canada. sganapat@julian.uwo.ca
Article Information
Correspondence
Correspondence   |   December 2001
Ropivacaine Neurotoxicity: A Stab in the Back?
Anesthesiology 12 2001, Vol.95, 1531. doi:
Anesthesiology 12 2001, Vol.95, 1531. doi:
In Reply:—
Our response to the letter of Dr. de Jong has an anatomic basis. The spinal cord ends at the level of L1, and our spinal puncture was performed at L2–L3; therefore, it is extremely unlikely it was a “stab in the back” of the spinal cord. Secondly, a patient would perceive some kind of a paresthesia if one touched the spinal cord or any of the roots of cauda equina, which our patient did not report. Although it might be difficult to see such minute injuries, if we did inject into the spinal cord, the magnetic resonance image should show some minor changes at this level, and the magnetic resonance image showed no spinal cord abnormality. Finally, with many poorly defined clinical syndromes, such as transient neurologic symptom, newer symptoms do get reported as the medical community becomes aware of the clinical condition. Therefore, as good clinicians performing spinal anesthesia on a regular basis, we differ with Dr. de Jong in regard to the clinical diagnosis.